Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 131, NWS Grand Forks, ND

July 29, 2018Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2018, 6:16 PM CDT for Polk County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 6:16 PM CDT (23:16 UTC)
Expired
Jul 29, 2018, 6:45 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:35 PM CDTHAIL 17 Ese Euclid, MNCROP DAMAGE REPORTED IN FIELD FROM HAIL. SIZE ESTIMATED BY FARMER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KFGF 292316
SVRFGF
MNC119-292345-
/O.NEW.KFGF.SV.W.0131.180729T2316Z-180729T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
616 PM CDT SUN JUL 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Polk County in northwestern Minnesota...

* Until 645 PM CDT.

* At 615 PM CDT, a severe thunderstorm was located near Euclid, or 20
  miles southwest of Thief River Falls, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Euclid around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4810 9650 4803 9650 4802 9649 4786 9648
      4788 9669 4811 9671
TIME...MOT...LOC 2315Z 185DEG 7KT 4795 9655 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
2 follow-up statements
207 
WWUS53 KFGF 292332
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
632 PM CDT SUN JUL 29 2018

MNC119-292345-
/O.CON.KFGF.SV.W.0131.000000T0000Z-180729T2345Z/
Polk MN-
632 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL POLK COUNTY...

At 632 PM CDT, a severe thunderstorm was located near Euclid, or 21
miles southwest of Thief River Falls, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Euclid around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4810 9650 4803 9650 4802 9649 4786 9648
      4788 9669 4811 9671
TIME...MOT...LOC 2332Z 042DEG 1KT 4795 9656 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
832 
WWUS53 KFGF 292343
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT SUN JUL 29 2018

MNC119-292353-
/O.EXP.KFGF.SV.W.0131.000000T0000Z-180729T2345Z/
Polk MN-
643 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4810 9650 4803 9650 4802 9649 4786 9648
      4788 9669 4811 9671
TIME...MOT...LOC 2343Z 185DEG 7KT 4797 9656 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:59 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 29, 2:59 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 PM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 255 PM CDT Sun Jul 29 2018

Convective coverage and intensity is main concern for the short
immediate term. Strongest convection so far this afternoon has
persisted across the northcentral MN Lakes country with isolated
thunderstorms and brief heavy rains the main concern through the
mid to late afternoon. Isolated thunderstorms are also firing
along a band just west of the Pembina, Grand Forks and Fargo
areas... and are likely to continue a slow progression to the
south-southeast through mid to late afternoon.

A building H5 ridge aloft and relatively seasonably cool and dry
air near the surface should help to keep widespread deep convective
in check... and minimize the risk for any severe storms. However a
briefly intense shower or thunderstorm is a slight risk across the
area through late afternoon.

The evening hours will see decreasing clouds with light and
variable winds. Low temperatures should once again cool into the
middle to upper 50s, just a bit below long term normals.

For Monday, expect fair skies with a light southerly wind
developing by midday. Afternoon highs should be a bit warmer than
today, and reach near long term normals.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM CDT Sun Jul 29 2018

Monday night through Wednesday...The period will start out fairly
quiet with northwesterly flow aloft, but a shortwave digging down
into the Northern Plains on Tuesday will bring more activity to the
region. This shortwave will help push a cold front into northern ND
during the day on Tuesday, with temperatures quite warm and in the
mid to upper 80s in our area ahead of the cold front. The front will
push through Tuesday night, and models have variations of convection
developing along or behind the boundary. Current model runs have
decent MU CAPE, but deep layer bulk shear is around 20-30 kts. At
this point severe chances are not super high, but not completely out
of the question. The cold front will clear the southeastern counties
by Wednesday morning, leaving the middle of the work week with cool
temps in the upper 60s to low 70s.

Thursday through Sunday...Upper flow starts to become more zonal
towards the end of the week, with several weak shortwaves through.
An upper trough moving through southern Canada will bring the
potential for some more weak shortwaves on the backside of it into
the weekend. Exact timing is impossible to pin down at this point so
kept the slight chance/chance POPs that the blended solution gives
us. Temperatures will warm back up to near to above seasonal
averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Updated at 255 PM CDT Sun Jul 29 2018

Widely sct cu field will continue to thicken and build, becoming
SCT-BKN with VFR cigs by mid to late afternoon. Widely scattered
showers and isolated thunderstorms are occurring and will persist
throughout the afternoon in short-lived, hit or miss fashion. A
building H5 ridge aloft should act to squelch activity from the
late afternoon into the early evening, with skies clearing off
after sunset. Light west-northwest winds are expected from the
surface to 15kft through 00z... outside of showers. Surface winds
will become light and variable after dark.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Gust
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Jul 29, 3:28 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
328 AM CDT Sun Jul 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
328 AM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few afternoon and early evening thunderstorms are expected.
However any thunderstorms are expected to remain rather weak.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday night into Wednesday and at
times from Thursday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 29, 5:51 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
551 PM CDT SUN JUL 29 2018

MNZ027-028-030-031-292315-
West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN-
551 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND
SOUTH CENTRAL BECKER COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Frazee, or 11 miles southeast of Detroit Lakes. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Frazee around 605 PM CDT.
  Perham and Vergas around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4681 9573 4676 9548 4656 9550 4664 9588
TIME...MOT...LOC 2250Z 017DEG 2KT 4672 9564

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:51 PM CDTSpecial Weather StatementFGFBecker24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.